Alert archive / South Dakota / Red Flag Warnings in 2021

Red Flag Warning 10, NWS Rapid City, SD

April 29, 20215 counties in South Dakota

NWS Rapid City, SD issued this red flag warning at Apr 29, 2021, 2:23 PM MDT for 5 counties in South Dakota. It took effect at Apr 30, 2021, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2021, 2:23 PM MDT (20:23 UTC)
In effect from
Apr 30, 2021, 12:00 PM MDT
Expired
Apr 30, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 75 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2268 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS83 KUNR 292023
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
223 PM MDT Thu Apr 29 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328 
AND 330...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 327 AND 329...

.Very warm temperatures, low relative humidity, breezy winds, and
dry fuels will result in near-critical to critical fire weather 
conditions on Friday.

SDZ328-330-301130-
/O.UPG.KUNR.FW.A.0006.210430T1800Z-210501T0100Z/
/O.NEW.KUNR.FW.W.0010.210430T1800Z-210501T0100Z/
Perkins County-Ziebach County-
223 PM MDT Thu Apr 29 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
328 AND 330...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 7 PM MDT Friday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zones 328 Perkins County and 330 
  Ziebach County.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ327-329-301130-
/O.CON.KUNR.FW.A.0006.210430T1800Z-210501T0100Z/
Butte County Area-West Central Plains-
223 PM MDT Thu Apr 29 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 327 AND 329...

* AFFECTED AREA...Fire Weather Zones 327 Butte County Area and 
  329 West Central Plains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$
3 follow-up statements
311 
WWUS83 KUNR 300754
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
154 AM MDT Fri Apr 30 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 327...328...329...AND 330...

.Very warm temperatures, low relative humidity, breezy winds, and
dry fuels will result in critical fire weather conditions this
afternoon and early evening.

SDZ327-329-302300-
/O.UPG.KUNR.FW.A.0006.210430T1800Z-210501T0100Z/
/O.EXB.KUNR.FW.W.0010.210430T1800Z-210501T0200Z/
Butte County Area-West Central Plains-
154 AM MDT Fri Apr 30 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 327 AND 329...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening. The Fire Weather
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 327 Butte County Area and 
  329 West Central Plains.

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ328-330-302300-
/O.EXT.KUNR.FW.W.0010.210430T1800Z-210501T0200Z/
Perkins County-Ziebach County-
154 AM MDT Fri Apr 30 2021

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 328 AND 330...

* AFFECTED AREA...Fire Weather Zones 328 Perkins County and 330 
  Ziebach County.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
532 
WWUS83 KUNR 301940
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
140 PM MDT Fri Apr 30 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 327...328...329...AND 330...

.Very warm temperatures, low relative humidity, breezy winds, and
dry fuels will result in critical fire weather conditions this
afternoon and early evening.

SDZ327>330-010200-
/O.CON.KUNR.FW.W.0010.000000T0000Z-210501T0200Z/
Butte County Area-Perkins County-West Central Plains-
Ziebach County-
140 PM MDT Fri Apr 30 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
327, 328, 329, AND 330...

* AFFECTED AREA...Fire Weather Zones 327 Butte County Area, 328 
  Perkins County, 329 West Central Plains and 330 Ziebach County.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
545 
WWUS83 KUNR 010200
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
800 PM MDT Fri Apr 30 2021

SDZ327>330-010300-
/O.EXP.KUNR.FW.W.0010.000000T0000Z-210501T0200Z/
Butte County Area-Perkins County-West Central Plains-
Ziebach County-
800 PM MDT Fri Apr 30 2021

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 327, 328, 329, AND 330...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Apr 29, 11:12 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 29, 11:12 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1112 AM MDT Thu Apr 29 2021

.DISCUSSION...(Today Through Wednesday)
Issued at 224 AM MDT Thu Apr 29 2021

Split longwave trough stretches across the central CONUS just
east of our CWA, as a ridge builds over the west coast. With a
surface trough stretching across SD, winds are light and westerly.
Temperatures range from the 30s to lower 50s, beneath partly
cloudy skies.

As the upper ridge shifts eastward over the northern plains, warm
air advection will continue. Temperatures today will warm into the
70s on the plains, 60s in the Black Hills. Northwesterly winds will
be breezy. A weak shortwave trough will move through the ridge on
Friday, resulting in breezy southwesterly winds and more WAA. Highs
will warm into the 80s (70s in the Hills), assuming cirrus doesn't
hinder warming too much.

Upper ridge will flatten Saturday as a trough moves over the Pacific
Northwest. Another warm day is expected, but cooler air will begin
moving into the northwestern CWA. As weak shortwave energy, upper
divergence, and moisture move over the region Saturday evening, weak
instability will support showers and isolated thunderstorms. Chances
for showers will continue into Sunday and Monday as the upper trough
moves over the Rockies. With this trough, much cooler air will
continue advecting into the region. Highs will be in the 50s and 60s
Sunday through the middle of next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1111 AM MDT Thu Apr 29 2021

VFR conditions will continue through the TAF forecast period with
breezy northwest winds this afternoon.

&&

.FIRE WEATHER...
Issued At 224 AM MDT Thu Apr 29 2021

Breezy northwesterly winds will result in High to Very High
Grassland Fire Danger across northwestern SD today. Minimum
relative humidity, however, is expected to remain higher than 20%.

Friday is expected to be very warm and dry, with highs in the 80s on
the plains, and minimum relative humidity 13-23% across the CWA.
Breezy westerly winds could gust frequently over 25 mph across
northwestern SD, where fuels are also critical. Have issued a Fire
Weather Watch. Northeastern WY is expected to have very low relative
humidity and marginal winds, but decided against headlines given
greener fuels.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
     for SDZ327>330.

WY...&&

DISCUSSION...Pojorlie
AVIATION...10
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Apr 29, 4:54 AM MDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
454 AM MDT Thu Apr 29 2021

SDZ024>030-032-041>044-046-047-049-072-074-WYZ054>058-301300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-
454 AM MDT Thu Apr 29 2021 /554 AM CDT Thu Apr 29 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible Saturday night and Sunday, but
severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-031-073-WYZ071-301300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Pennington Co Plains-Southern Meade Co Plains-Northeastern Crook-
454 AM MDT Thu Apr 29 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

High to very high grassland fire danger is expected this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm temperatures, dry relative humidities in the teens, and
gusty west to northwest winds may create critical fire weather
conditions for Friday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:23 AM MDTFire Weather WatchUNRButte, Meade, Pennington, Perkins, Ziebach24 hr

Nearby

Red Flag Warnings in South Dakota, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.